Montana, 2007

Hail and Damaging Winds in Montana, July 19, 2007

July 19, 2007 · NWS TFX · 6 events in 2 counties and zones

Severe thunderstorms developed during the early evening hours of the 19th across northern Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed during the early evening hours of the 19th across northern Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 19, 4:35 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 19, 4:35 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT THU JUL 19 2007

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT ALONG WITH VERY
WARM TO HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. MAIN
FORECAST PROBLEM DURING THE PERIOD WILL BE TO FIGURE OUT THE
SITUATION WITH THUNDERSTORMS. FRONT NEAR A BUTTE-GREAT FALLS LINE
AT MID-AFTERNOON ON THURSDAY WILL MOVE EAST THIS EVENING AND
SHOULD BE EAST OF THE FORECAST AREA AFTER MIDNIGHT. STILL EXPECT
THUNDERSTORMS TO DEVELOP NEAR AND AHEAD OF THE FRONT. IT IS QUITE
UNSTABLE NEAR AND AHEAD OF THE COLD FRONT SO WILL CONTINUE TO
FORECAST STRONGER THUNDERSTORMS. FOR FRIDAY AIRMASS WILL AGAIN BE
UNSTABLE THOUGH NOT QUITE AS UNSTABLE AS TODAY. EXPECT A WEAK
SHORTWAVE TO MOVE NORTHEAST THROUGH THE AREA LATER IN THE
AFTERNOON AND EVENING. THUS WILL CONTINUE THE IDEA OF SLIGHT
CHANCE OF THUNDERSTORMS. ON SATURDAY COULD AGAIN SEE A WEAK
SHORTWAVE BUT MODELS ARE INDICATING A LESS UNSTABLE AIRMASS IF NOT
A STABLE AIRMASS. HAVE GONE WITH A MOSTLY DRY FORECAST. BLANK

SATURDAY NIGHT THROUGH TUESDAY NIGHT...SOUTHWESTERLY FLOW ALOFT
WILL BE OVER THE FORECAST AREA DURING THIS PERIOD...WITH AN UPPER
LEVEL RIDGE OF HIGH PRESSURE CREEPING WESTWARD WITH TIME. IN
ESSENCE...EXCEPTIONAL WARMTH IS EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD. INITIALLY...THE ORIGINS OF THE FLOW ALOFT WILL BE
DRY...WITH A LOW PROBABILITY OF THUNDERSTORM ACTIVITY. OVER
TIME...DISTURBANCES WITHIN THE RIDGE WILL MOVE INTO THE
AREA...INCREASING THE POSSIBILITY FOR THUNDERSTORM ACTIVITY OVER
THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES. ALSO...THE RIDGE IS
EXPECTED TO BE IN A POSITION BY TUESDAY...WHERE A WEAK MONSOON
MOISTURE TAP WOULD BE PRESENT. IF SUFFICIENT MOISTURE
EXISTS...TUESDAY AND WEDNESDAY AFTERNOON THUNDERSTORM POTENTIAL
MAY BE INCREASED. ZUMPFE

WEDNESDAY THROUGH THURSDAY...A STRONG UPPER LEVEL RIDGE WILL REMAIN
OVER THE REGION FOR A CONTINUED HOT AND MOSTLY DRY WEATHER PATTERN.
HOWEVER...THERE WILL BE ISOLATED...MAINLY AFTERNOON THROUGH EARLY
NIGHTTIME THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL PREVAIL OVER THE AREA FOR THE NEXT 24 HOURS.
SCATTERED THUNDERSTORMS WILL CONTINUE FROM A LINE EAST OF KCTB TO
KGTF TO KBZN THROUGH LATE THIS EVENING. LOCALIZED MVFR CONDITIONS
CAN BE EXPECTED WITH THUNDERSTORM ACTIVITY. WINDS WILL BE VERY
ERRATIC IN AND NEAR ANY THUNDERSTORM ACTIVITY. BRISK EAST TO
SOUTHEAST WINDS ACROSS THE EASTERN PORTION OF AREA WITH WEST TO
NORTHWEST WINDS OVER THE WESTERN PORTION OF AREA. WINDS WILL BECOME
NORTHERLY OVERNIGHT BEFORE SHIFTING TO THE EAST AGAIN TOMORROW
AFTERNOON. CAMP

&&

.FIRE WEATHER...
UPDATED 2136Z.
LOCALIZED RED FLAG CONDITIONS WILL CONTINUE FOR A FEW HOURS OVER
PARTS OF CENTRAL AND SOUTHWEST MONTANA (FIRE WEATHER ZONES 117 AND
118). SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH HAS
BROUGHT DRY AIR WITH IT. RELATIVE HUMIDITY HAS FALLEN TO AROUND 10
PERCENT IN AREAS. WINDS WILL SHIFT WEST IN THESE AREAS AS A COLD
FRONT PASSES THROUGH LATE THIS AFTERNOON INTO THE EARLY EVENING.
RELATIVE HUMIDITY WILL INCREASE BEHIND THE FRONT. FOR
EXAMPLE...BOZEMAN AND GREAT FALLS HAS HUMIDITIES AROUND 8 TO 9%. AT
HELENA BEHIND THE FRONT...THE RELATIVE HUMIDITY IS 21% AND IN
MISSOULA THE RELATIVE HUMIDITY IS 29%.

EVEN THOUGH BREEZY CONDITIONS EXIST OVER NORTH CENTRAL MONTANA THE
RELATIVE HUMIDITY WILL REMAIN IN THE 25 TO 35%...THUS FIRE WEATHER
CONCERNS ARE NOT AS GREAT IN THIS AREA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  98  64  97 /  20  10  20  10
CTB  61  94  60  91 /  20  10  20  10
HLN  66  99  63  98 /  10  10  10  10
BZN  61 101  60  99 /  10  10  10  10
WEY  51  88  52  87 /  10  20  20  10
DLN  59  90  58  90 /  10  10  10  10
HVR  66 100  65  99 /  50   0  20  10
LWT  62  94  63  94 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR PORTIONS OF SW MT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON/ZUMPFE/WILLIAMSON DC
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 4:05 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT THU JUL 19 2007

MTZ008-015-052-055-201100-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWEST MONTANA
FOR THIS AFTERNOON AND EVENING...DUE TO A COMBINATION OF
INCREASING WINDS...VERY WARM TEMPERATURES...AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-050-051-201100-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
MONTANA BY LATE THIS AFTERNOON...AND THEN CONTINUE THROUGH THE
EVENING HOURS. THE AIRMASS WILL BE UNSTABLE ENOUGH...THAT ANY
THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HAIL AND
DAMAGING WINDS. THE BEST TIME FRAME FOR ANY SEVERE THUNDERSTORMS
TO OCCUR WILL BE FROM 5 PM THIS EVENING UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044>046-048-049-053-054-201100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 139 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hill

When
July 19, 4:40 PM MST
Where
Hill County, 3 mi N of Inverness
Measured
1 in hail
Reported by
Public
Coordinates
48.613, -110.680

A severe thunderstorm dropped 1 inch diamter hail at Inverness 3N.

Thunderstorm Wind, Hill

When
July 19, 4:40 PM MST
Where
Hill County, 3 mi N of Inverness
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.613, -110.680

A severe thunderstorm produced a wind gust to 70 mph at Inverness 3N.

Thunderstorm Wind, Hill

When
July 19, 4:42 PM MST
Where
Hill County, 1 mi W of Inverness
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
48.570, -110.702

A severe thunderstorm produced a wind gust to 64 mph at Inverness 1W.

Hail, Liberty

When
July 19, 5:15 PM MST
Where
Liberty County, 26 mi N of Chester
Measured
0.75 in hail
Reported by
Public
Coordinates
48.896, -110.950

A severe thunderstorm dropped .75 inch diameter hail at Chester 26N.

Thunderstorm Wind, Liberty

When
July 19, 5:15 PM MST
Where
Liberty County, Joplin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.570, -110.770

A severe thunderstorm produced a wind gust to 60 mph at Joplin. The wind blew down a power line onto railroad tracks.

Hail, Hill

When
July 19, 6:35 PM MST
Where
Hill County, 20 mi N of Inverness
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.859, -110.680

A severe thunderstorm dropped .75 inch diameter hail in a 30 minute span at Inverness 20N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46042, 46044, 46048, 46049, 46051, 46054.